Hail, Oldham
- When
- April 9, 8:00 PM CST
- Where
- Oldham County, Boys Ranch
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.533, -102.250
A severe thunderstorm over the western Texas panhandle produced large hail during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A severe thunderstorm over the western Texas panhandle produced large hail during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 2:30 PM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 330 PM CDT FRI APR 9 2004 .DISCUSSION... UPR LVL LOW THAT BROUGHT PRECIP YSTDY CONTINUES TO MOVE TO THE EAST AWAY FROM THE AREA WHILE ANOTHER LOW DIVES SOUTH BEHIND IT. THE SECOND UPR LVL LOW WILL HELP TO DRIVE COLD FRONT THROUGH THE AREA EARLY TONIGHT INTO THE OVERNIGHT HOURS...AS WELL AS AID IN ANOTHER DECENT SHOT AT PRECIP CHANCES OVERNIGHT. TEMPERATURES COOL QUITE A BIT WITH LOWS TONITE DROPPING TO JUST ABV FREEZING IN THE NW TO 40S SE...WHICH SHOULD KEEP PRECIP MOSTLY LIQUID. CHALLENGE THEN COMES IN FCST LOW TEMPS FOR SUN AND MON...AND PRECIP CHANCES (WHICH IS WHERE MOST OF THE CHANGES WERE MADE IN THE GRIDS/FCST THIS CYCLE). PRECIP CHANCES SHOULD START TO TAPER OFF TMRW AFTN INTO TMRW NIGHT...WHICH WILL CAUSE GRIEF IN TRYING TO FIGURE OUT PRECIP TYPE. TEMPS WILL BE AROUND FREEZING ACROSS THE NW/W PORTIONS OF THE PNHDL SO PRECIP WILL BE MIXED SNOW/RAIN. REST OF THE REGION SHOULD BE ALL LIQUID PRECIP...AND NO ACCUMULATIONS OF SNOW ARE EXPECTED WITH WARM GROUND TEMPS THAT ARE IN PLACE. SEVERAL SHORTWAVES WILL BE EMBEDDED IN THE NLY FLOW ALOFT...SO DENSE MID- HIGH CLDS SHOULD RESULT IN SMALL DIURNAL RANGE OF TEMPS. SUN MORNING WILL HAVE READINGS AT OR JUST UNDER FREEZING OVER MOST OF THE REGION...WHICH IS HIGHLY DEPENDENT ON HOW MUCH CLOUD COVER WILL BE IN PLACE. SHOULD STILL HAVE CLOUDS OVER THE REGION...SO HELD TEMPS UP A BIT. COLDEST READINGS REGION-WIDE WILL LIKELY OCCUR ON MON MORNING. MODELS INDICATING THAT NE PNHDLS COULD SEE CLEARING OVERNIGHT SUN INTO MON MORN...AND WILL NEED TO WATCH FOR POSSIBLE FREEZE WARNING MON MORN. TEMPS WILL WARM SLIGHTLY MONDAY...BEFORE RETURNING TO AT OR ABOVE NORMAL BY END OF THE WEEK. CURRENT GRIDS/FCST HANDLE THE EXTENDED WELL. APPEARS ANOTHER SYSTEM WILL START TO APPROACH THE PNDHLDS BY THE WEEKEND...BUT WILL HOLD OFF ON ADDING PRECIP UNTIL BETTER CONSISTENCY IS SHOWN IN THE MODELS. JORDAN && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 36 47 32 47 / 40 40 20 10 BEAVER 36 46 31 47 / 60 40 10 10 BOISE CITY 33 42 29 46 / 50 40 20 10 BORGER 36 47 32 49 / 50 40 20 10 BOYS RANCH 36 46 32 49 / 50 40 20 10 CANYON 38 47 32 48 / 30 30 20 10 CLARENDON 42 49 33 50 / 40 40 20 10 DALHART 33 44 30 47 / 50 40 20 10 GUYMON 35 45 31 47 / 60 40 10 10 HEREFORD 37 47 32 48 / 30 30 20 10 LIPSCOMB 37 47 30 49 / 60 40 10 10 PAMPA 37 48 32 48 / 50 40 20 10 SHAMROCK 42 50 31 51 / 40 40 20 10 WELLINGTON 45 50 32 52 / 40 40 20 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/17=JORDAN
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 402 PM CDT FRI APR 9 2004 OKZ001>003-TXZ001>020-101102- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 402 PM CDT FRI APR 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...THIS EVENING...AND TONIGHT...ACROSS THE PANHANDLES. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SNOW MAY BECOME MIXED WITH RAIN SATURDAY NIGHT AND SUNDAY MORNING OVER THE PANHANDLES. NO SNOW ACCUMULATIONS ARE ANTICIPATED AT THIS TIME. ALSO...FREEZING TEMPERATURES ARE EXPECTED ACROSS THE PANHANDLES SATURDAY NIGHT...SUNDAY NIGHT...AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. COCKRELL
FREEZE OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 400 PM CDT FRI APR 9 2004 OKZ001>003-TXZ001>020-101100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 400 PM CDT FRI APR 9 2004 ...FREEZE POSSIBLE THIS WEEKEND... A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE OKLAHOMA AND TEXAS PANHANDLES TONIGHT. A COLD CANADIAN AIRMASS WILL FOLLOW BEHIND THIS FRONT WHILE A SURFACE HIGH PRESSURE SYSTEM BUILDS OVER THE AREA DURING THE WEEKEND. ANOTHER COLD FRONT SLIDES THROUGH DURING THE DAY MONDAY...AND REINFORCES THIS BRIEF EARLY SPRING COLD SPELL. AS A RESULT...OVERNIGHT TEMPERATURES ARE EXPECTED TO COOL DOWN TO THE FREEZING MARK OR SLIGHTLY BELOW IN THE NIGHTTIME AND EARLY MORNING HOURS FROM SATURDAY THROUGH MONDAY MORNING. FORECASTED CLOUD COVER SHOULD HOLD LOW TEMPERATURES TO NEAR FREEZING OR JUST BELOW ON SATURDAY NIGHT INTO SUNDAY MORNING. CURRENT TRENDS INDICATE THAT MONDAY MORNING WILL LIKELY HAVE THE COLDEST READINGS...WITH LOW TEMPERATURES ACROSS THE NORTHERN TEXAS AND OKLAHOMA PANHANDLES DROPPING INTO THE UPPER 20S TO NEAR 30 WHILE THE SOUTHWESTERN TEXAS PANHANDLE REMAINS AT OR JUST BELOW FREEZING. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST ON THIS POSSIBLE FREEZE SITUATION. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 405 PM CDT FRI APR 9 2004 OKZ003-TXZ005-010-015-020-100100- THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CLEARED ALL COUNTIES IN SEVERE THUNDERSTORM WATCH 58. COUNTIES CLEARED INCLUDE: IN THE OKLAHOMA PANHANDLE: BEAVER... IN THE TEXAS PANHANDLE: LIPSCOMB...HEMPHILL...WHEELER...COLLINGSWORTH... THIS INCLUDES THE CITIES OF...BEAVER...BOOKER...CANADIAN... SHAMROCK...WELLINGTON... JRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 617 PM CDT FRI APR 9 2004 TXZ001-006-100015- DALLAM-HARTLEY- 617 PM CDT FRI APR 9 2004 ...STRONG THUNDERSTORM TO AFFECT DALLAM AND HARTLEY COUNTIES... AN ISOLATED...BUT STRONG THUNDERSTORM...WILL MOVE INTO THE NORTHWESTERN CORNER OF DALLAM COUNTY BY 6:20 PM. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING ONE HALF INCH DIAMETER HAIL...ALONG HIGHWAY 87...SOUTHEAST OF CLOVIS NEW MEXICO. ONE HALF INCH HAIL... AND WIND GUSTS TO NEAR 50 MPH ARE POSSIBLE AS THIS STORM MOVES BETWEEN TEXLINE...AND DALHART. REMAIN ALERT TO ANY THREATENING OR FAST CHANGING WEATHER AND LISTEN FOR ADDITIONAL STATEMENTS OR WARNINGS SHOULD THIS STORM INCREASE IN INTENSITY. FOX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 715 PM CDT FRI APR 9 2004 TXZ001-006-100115- DALLAM-HARTLEY- 715 PM CDT FRI APR 9 2004 ...STRONG THUNDERSTORM TO AFFECT DALLAM AND HARTLEY COUNTIES... A STRONG THUNDERSTORM WILL AFFECT CENTRAL DALLAM COUNTY THROUGH 7:30 PM. THIS THUNDERSTORM PRODUCED HALF INCH DIAMETER HAIL IN CLAYTON NEW MEXICO...AND TEXLINE TEXAS. ONE HALF INCH HAIL...AND WIND GUSTS TO NEAR 50 MPH ARE POSSIBLE AS THIS STORM MOVES BETWEEN WARE...AND DALHART. ANOTHER ISOLATED THUNDERSTORM WILL AFFECT AREAS OF HARTLEY COUNTY... ESPECIALLY BETWEEN ROMERO...AND HARTLEY. ONE HALF INCH DIAMETER HAIL IS LIKELY WITH THIS STORM AS IT MOVES EAST AND NORTHEAST AT 20 MPH. REMAIN ALERT TO ANY THREATENING OR FAST CHANGING WEATHER AND LISTEN FOR ADDITIONAL STATEMENTS OR WARNINGS SHOULD THIS STORM INCREASE IN INTENSITY. FOX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 816 PM CDT FRI APR 9 2004 TXZ001-002-006-007-100215- DALLAM-HARTLEY-MOORE-SHERMAN- 816 PM CDT FRI APR 9 2004 ...STRONG THUNDERSTORMS TO AFFECT THE NORTHWESTERN TEXAS PANHANDLE... STRONG THUNDERSTORMS WILL AFFECT AREAS OF THE NORTHWESTERN TEXAS PANHANDLE...BETWEEN CHANNING...DALHART...STRATFORD...AND DUMAS...THROUGH 8:30 PM. THE STRONGEST THUNDERSTORM WILL AFFECT AREAS BETWEEN HARTLEY...AND CHANNING. ONE HALF INCH HAIL...AND WIND GUSTS TO NEAR 50 MPH ARE LIKELY WITH THIS THUNDERSTORM AS IT MOVES EAST AND NORTHEAST AT 25 MPH. SHOWERS AND EMBEDDED THUNDERSTORMS ALONG HIGHWAY 54...BETWEEN STRATFORD AND DALHART WILL PRODUCE LOCALLY HEAVY RAINFALL...UP TO ONE INCH PER HOUR...AS THE THUNDERSTORMS MOVE EAST AND NORTHEAST AT 25 MPH. FOX
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390447.